Alert archive / Georgia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 100, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 1, 2003, 11:27 PM EDT for Screven County, Georgia; Allendale County, South Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2003, 11:27 PM EDT (03:27 UTC)
- Expired
- Jul 2, 2003, 12:00 AM EDT
- In force
- 33 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
Counties Screven County, GA, Allendale County, SC
The radar
The Charleston,SC radar (KCLX), 37 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 9:55 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 3.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 257 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 769 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 287 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
403
WUUS52 KCHS 020327
SVRCHS
GAC251-SCC005-020400-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1127 PM EDT TUE JUL 1 2003
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SCREVEN COUNTY IN SOUTHEAST GEORGIA...
ALLENDALE COUNTY IN SOUTHEAST SOUTH CAROLINA...
* UNTIL MIDNIGHT EDT
* AT 1117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS 13 MILES SOUTHWEST OF BARTON...OR ABOUT 11 MILES EAST OF
SYLVANIA...MOVING NORTHEAST AT 20 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
BARTON...
FAIRFAX AND ALLENDALE...
SYCAMORE AND SEIGLING...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING. REMAIN ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.
LAT...LON 3299 8112 3294 8124 3283 8126 3276 8134
3273 8144 3283 8156 3296 8141 3311 8127
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 10:30 PM EDT, 57 minutes earlier.
Area forecast discussion, Jul 1, 10:30 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 1030 PM EDT TUE JUL 01 2003 UPDATED PUBLIC PACKAGE TO EXTEND TORNADO WATCH FOR ENTIRE CWA AND ADJACENT WATERS UNTIL 4 AM. LOWERED POPS TO HIGH CHANCE. OTHERWISE NO SGFNT CHGS. MARINE...MINOR TWEAKS ON WIND DIRECTION AND EXTENDED TORNADO WATCH THRU 4AM. .CHS... GA...TORNADO WATCH ALL COUNTIES OF SE GA AND AMZ354-374 UNTIL 4 AM. SC...TORNADO WATCH ALL COUNTIES OF SE SC AND AMZ330-350-352 UNTIL 4 AM. 30/08
Hazardous weather outlook, Jul 1, 12:05 PM EDT, 11 hours 22 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-011745- HAZARDOUS WEATHER OUTLOOK...UPDATED RIVER FLOODING FOR DAY ONE NATIONAL WEATHER SERVICE CHARLESTON SC 1205 PM EDT TUE JUL 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .SEVERE WEATHER...THERE IS A CHANCE OF ISOLATED SEVERE THUNDERSTORMS AND TORNADOES THIS AFTERNOON AND EVENING ACROSS THE ENTIRE AREA. THE ATMOSPHERE IS QUITE UNSTABLE...ESPECIALLY OVER GEORGIA. THEREFORE THE CHANCE OF SEVERE WEATHER WILL BE SLIGHTLY HIGHER IN GEORGIA. .RIVER FLOODING...A RIVER FLOOD WARNING HAS BEEN ISSUED FOR TEH OGEECHEE RIVER AT EDEN. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE SAVANNAH RIVER AT CLYO AND THE SANTEE RIVER AT JAMESTOWN. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR MORE SPECIFIC INFORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. .ISOLATED HEAVY RAIN IS POSSIBLE AS THE REMNANTS OF TROPICAL STORM BILL MOVE NORTHEAST ACROSS TENNESSEE...NORTH CAROLINA AND SOUTHERN VIRGINIA. THE HEAVY RAIN COULD CAUSE ADDITIONAL PROBLEMS FOR RIVERS ALREADY NEAR OR ABOVE BANKFUL. .RIVER FLOODING...RIVER FLOOD WARNINGS WILL CONTINUE FOR THE ABOVE MENTIONED RIVERS OVER THE NEXT FEW DAYS. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR MORE SPECIFIC INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jul 1, 6:49 PM EDT, 4 hours 38 minutes before
GAZ087-099-100-012330- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 649 PM EDT TUE JUL 1 2003 ...STRONG THUNDERSTORMS WILL IMPACT CANDLER COUNTY...BULLOCH COUNTY AND JENKINS COUNTY THROUGH 730 PM EDT... AT 649 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER OLIFFTOWN...OR ABOUT 7 MILES NORTHWEST OF METTER...MOVING NORTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND UNION...OLIFFTOWN... AARON...FOUR POINTS...BUTTS...SCARBORO...MILLEN AND EMMALANE THROUGH 730 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM.
Special weather statement, Jul 1, 7:32 PM EDT, 3 hours 55 minutes before
GAZ087-088-020015- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 732 PM EDT TUE JUL 1 2003 ...STRONG THUNDERSTORMS WILL IMPACT JENKINS COUNTY AND SCREVEN COUNTY THROUGH 815 PM EDT... AT 732 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES SOUTHEAST OF FOUR POINTS...OR ABOUT 11 MILES SOUTH OF MILLEN...MOVING NORTHEAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND FOUR POINTS...ROCKY FORD...EMMALANE...SCARBORO...PARKERS... THOMASBORO...MILLEN AND WOODCLIFF THROUGH 815 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. A TORNADO WATCH IS IN EFFECT UNTIL 10 PM.
Special weather statement, Jul 1, 8:48 PM EDT, 2 hours 39 minutes before
GAZ087-088-020115- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 848 PM EDT TUE JUL 1 2003 ...STRONG THUNDERSTORMS WILL IMPACT JENKINS COUNTY AND SCREVEN COUNTY THROUGH 915 PM EDT... AT 848 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER JENKINS COUNTY...OR ABOUT 6 MILES NORTHEAST OF MILLEN...MOVING NORTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND THROUGH 915 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. REMEMBER A TORNADO WATCH IS IN EFFECT UNTIL 10 PM. SOME THUNDERSTORMS CAN AND DO PRODUCE TORNADOS WITH LITTLE OR NO WARNING.
Special weather statement, Jul 1, 9:46 PM EDT, 1 hour 41 minutes before
GAZ087-088-100-020230- BULLETIN SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 946 PM EDT TUE JUL 1 2003 ...STRONG THUNDERSTORMS WILL IMPACT BULLOCH COUNTY...JENKINS COUNTY AND SCREVEN COUNTY THROUGH 1030 PM EDT... AT 946 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES WEST OF ROCKY FORD...OR ABOUT 12 MILES SOUTH OF MILLEN...MOVING NORTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SCARBORO...ROCKY FORD... OGEECHEE...PARKERS...THOMASBORO...WOODCLIFF...GOLOID AND ZEIGLER THROUGH 1030 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. A TORNADO WATCH IS IN EFFECT. THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
Local storm report, Jul 1, 11:03 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
1103 PM EDT TUE JUL 1 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 PM 2 SE WOODCLIFF GA WIND DAMAGE
07/01/03 SCREVEN POWER LINES
DOWN...REPORTED BY OTHER
1050 PM 3 N STATESBORO GA TORNADO
07/01/03 BULLOCH MULTIPLE REPORTS ALONG HWY
301. DAMAGE TO MOBILE
HOMES...PEOPLE TRAPPED.
REPORTED BY BULLOCH CO.
EMERGENCY MGMT OFFICIALS.
JPCLocal storm report, Jul 1, 11:23 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
1123 PM EDT TUE JUL 1 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1105 PM 2 SE SYLVANIA GA WIND DAMAGE
07/01/03 SCREVEN POSSIBLE TORNADO ALONG HWY
21. POWER LINES AND
NUMEROUS TREES DOWN.
POSSIBLE INJURIES. REPORTED
BY LAW ENFORCEMENT / 911
OFFICIALS.
JPCThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 9:53 PM EDT | Tornado Warning | CHS | Screven | 67 min |
| Jul 1, 10:24 PM EDT | Tornado Warning | CHS | Bulloch, Screven | 36 min |
| Jul 1, 10:57 PM EDT | Tornado Warning | CHS | Screven | 33 min |
| Jul 1, 11:06 PM EDT | Tornado Warning | CHS | Bulloch, Screven | 24 min |
| Jul 1, 10:58 PM EDT | Tornado Warning | CHS | Allendale | 32 min |
| Jul 1, 11:49 PM EDT | Tornado Warning | CHS | Hampton | 41 min |
| Jul 2, 12:27 AM EDT | Tornado Warning | CHS | Colleton | 33 min |
| Jul 2, 12:59 AM EDT | Tornado Warning | CHS | Colleton | 31 min |
| Jul 2, 1:17 AM EDT | Tornado Warning | CHS | Dorchester | 58 min |
| Jul 2, 1:59 AM EDT | Special Marine Warning | CHS | 61 min | |
| Jul 2, 2:15 AM EDT | Severe Thunderstorm Warning | CHS | Colleton, Dorchester | 30 min |
| Jul 2, 12:07 PM EDT | Special Marine Warning | CHS | 53 min | |
| Jul 2, 5:53 PM EDT | Special Marine Warning | CHS | 37 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2003Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.